Overtime Pay in Japan

This page details the conditions and rate for overtime pay in Japan:

Overtime Pay and Article 36

If employees work over 40 hours a week, their employer is expected to pay overtime unless they work in a management position. Companies that regularly assign employees to work overtime should put in place a written agreement between employees and management commonly called “article 36″ and submit it to the Labor Standards Inspection Office. This agreement is often called  “Article 36″ because it refers to Article 36 of the Japanese Labor Law. This report should be renewed every year.

Limits of overtime hours in Japan

Assigned employee overtime hours are limited by the Labor Law in Japan and must stay within the following limits:

  • 5 hours per day
  • 45 hours per month
  • 360 hours per year.

Overtime pay rate

The Japanese Labor Law designates the amount of additional compensation for overtime hours.

When employees work overtime or work on holidays, an additional payment to the hourly base salary applies:

Overtime ( typically over 8 hours a day)Additional 25%
Night-time (22:00 – 05:00)Additional 25%
Weekends and HolidaysAdditional 35%
Overnight Hours (continuing from overtime, see example 1 below) Additional 50%
Holiday (continuing from overnight hours, see example 2 below)Additional 60%

Example of Overtime payment:

Example 1

The employee’s normal working hours are from 09:00 to 18:00.

The employee worked from 09:00 to 23:00 and so worked overtime from 18:00 to 23:00.

The employee’s additional overtime payment will be calculated in the following manner to account for the additional 4 hours of regular overtime as well as 1 hour of overnight overtime:

(base salary x 1.25 x 4 hours (18:00 – 22:00)) + (base salary x 1.5 x 1 hour (22:00 – 23:00)).

Example 2: (hypothetical)

The employee’s normal working hours are from 09:00 to 18:00.

The employee worked overtime from Friday 9:00 to Saturday 05:00.

The employee’s additional overtime payment will be calculated in the following manner to account for 11 hours of overtime, 4 of which are counted as regular overtime (additional 25%), 2 of which are overnight overtime (additional 50%), and 5 of which are overnight weekend overtime (additional 60%):

(base salary x 1.25 x 4 hours (18:00 – 22:00)) + (base salary x 1.5 x 2 hours (22:00 – 24:00)) + (base salary x 1.6 x 5 hours (0.00 – 05:00))

Have Additional Questions about Overtime in Japan?

As you can see, the calculations that must be made regarding an employee’s overtime pay rate can be rather confusing, and it is important to ensure that they are being made correctly so you will comply with Japanese labor laws. If you are running a business in Japan or you are planning on incorporating there, the team at JMC is prepared to answer any questions you may have. Get in touch with us today with all your questions about overtime pay and other Japan employee benefits. Overtime pay is a complex topic, but the expert consultants at JMC can make it simple for you. We also offer ongoing services for foreign businesses, including payroll, accounting, office setup, and more.

Disclaimer: This information is provided for informational purposes only. Companies should consult with a licensed social insurance consultant before making any decisions based on this information.